A case of life-threatening supraventricular tachycardia storm associated with theophylline toxicity

Keishi Ichikawa, Tadashi Wada, Takahiro Nishihara, Masahiro Tsuji, Atsushi Mori, Fumi Yokohama, Daiji Hasegawa, Kenji Kawamoto, Machiko Tanakaya, Yusuke Katyama, Satoru Sakuragi, Hiroshi Itoh

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 76-year-old man taking theophylline was admitted to our hospital with congestive heart failure and supraventricular tachycardia (SVT). After admission, he developed cardiogenic shock as a result of SVT storm, which was refractory to medical treatment including adenosine and electrical cardioversion. The serum theophylline concentration at admission was identified as toxic. Therefore, theophylline toxicity was considered as a major cause of the SVT storm. Hemodynamic stability was achieved by using mechanical circulatory support. Additionally, continuous hemodiafiltration was performed to remove theophylline, and it was effective for suppression of SVT. The patient was successfully weaned off mechanical circulatory support. After the patient's general status had improved, an electrophysiological study was performed, and it showed orthodromic atrioventricular reentrant tachycardia with a right free wall accessory pathway. Radiofrequency catheter ablation was successfully performed. <Learning objective: SVT is often hemodynamically stable and medically well-controllable with adenosine. However, SVT is occasionally refractory or life-threatening under specific conditions such as theophylline toxicity, since theophylline has an inhibitor effect on adenosine. Mechanical circulatory support should be used in case of life-threatening SVT storm associated with theophylline toxicity.>

Original languageEnglish
Pages (from-to)125-128
Number of pages4
JournalJournal of Cardiology Cases
Volume15
Issue number4
DOIs
Publication statusPublished - Apr 1 2017

Fingerprint

Supraventricular Tachycardia
Theophylline
Hemodiafiltration
Electric Countershock
Catheter Ablation
Cardiogenic Shock
Poisons
Tachycardia
Adenosine
Heart Failure
Hemodynamics
Serum
Therapeutics

Keywords

  • Mechanical circulatory support
  • Supraventricular tachycardia storm
  • Theophylline toxicity

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

A case of life-threatening supraventricular tachycardia storm associated with theophylline toxicity. / Ichikawa, Keishi; Wada, Tadashi; Nishihara, Takahiro; Tsuji, Masahiro; Mori, Atsushi; Yokohama, Fumi; Hasegawa, Daiji; Kawamoto, Kenji; Tanakaya, Machiko; Katyama, Yusuke; Sakuragi, Satoru; Itoh, Hiroshi.

In: Journal of Cardiology Cases, Vol. 15, No. 4, 01.04.2017, p. 125-128.

Research output: Contribution to journalArticle

Ichikawa, K, Wada, T, Nishihara, T, Tsuji, M, Mori, A, Yokohama, F, Hasegawa, D, Kawamoto, K, Tanakaya, M, Katyama, Y, Sakuragi, S & Itoh, H 2017, 'A case of life-threatening supraventricular tachycardia storm associated with theophylline toxicity', Journal of Cardiology Cases, vol. 15, no. 4, pp. 125-128. https://doi.org/10.1016/j.jccase.2016.12.004
Ichikawa, Keishi ; Wada, Tadashi ; Nishihara, Takahiro ; Tsuji, Masahiro ; Mori, Atsushi ; Yokohama, Fumi ; Hasegawa, Daiji ; Kawamoto, Kenji ; Tanakaya, Machiko ; Katyama, Yusuke ; Sakuragi, Satoru ; Itoh, Hiroshi. / A case of life-threatening supraventricular tachycardia storm associated with theophylline toxicity. In: Journal of Cardiology Cases. 2017 ; Vol. 15, No. 4. pp. 125-128.
@article{0df2548829714040b5459b7b167d4904,
title = "A case of life-threatening supraventricular tachycardia storm associated with theophylline toxicity",
abstract = "A 76-year-old man taking theophylline was admitted to our hospital with congestive heart failure and supraventricular tachycardia (SVT). After admission, he developed cardiogenic shock as a result of SVT storm, which was refractory to medical treatment including adenosine and electrical cardioversion. The serum theophylline concentration at admission was identified as toxic. Therefore, theophylline toxicity was considered as a major cause of the SVT storm. Hemodynamic stability was achieved by using mechanical circulatory support. Additionally, continuous hemodiafiltration was performed to remove theophylline, and it was effective for suppression of SVT. The patient was successfully weaned off mechanical circulatory support. After the patient's general status had improved, an electrophysiological study was performed, and it showed orthodromic atrioventricular reentrant tachycardia with a right free wall accessory pathway. Radiofrequency catheter ablation was successfully performed. <Learning objective: SVT is often hemodynamically stable and medically well-controllable with adenosine. However, SVT is occasionally refractory or life-threatening under specific conditions such as theophylline toxicity, since theophylline has an inhibitor effect on adenosine. Mechanical circulatory support should be used in case of life-threatening SVT storm associated with theophylline toxicity.>",
keywords = "Mechanical circulatory support, Supraventricular tachycardia storm, Theophylline toxicity",
author = "Keishi Ichikawa and Tadashi Wada and Takahiro Nishihara and Masahiro Tsuji and Atsushi Mori and Fumi Yokohama and Daiji Hasegawa and Kenji Kawamoto and Machiko Tanakaya and Yusuke Katyama and Satoru Sakuragi and Hiroshi Itoh",
year = "2017",
month = "4",
day = "1",
doi = "10.1016/j.jccase.2016.12.004",
language = "English",
volume = "15",
pages = "125--128",
journal = "Journal of Cardiology Cases",
issn = "1878-5409",
publisher = "Elsevier Limited",
number = "4",

}

TY - JOUR

T1 - A case of life-threatening supraventricular tachycardia storm associated with theophylline toxicity

AU - Ichikawa, Keishi

AU - Wada, Tadashi

AU - Nishihara, Takahiro

AU - Tsuji, Masahiro

AU - Mori, Atsushi

AU - Yokohama, Fumi

AU - Hasegawa, Daiji

AU - Kawamoto, Kenji

AU - Tanakaya, Machiko

AU - Katyama, Yusuke

AU - Sakuragi, Satoru

AU - Itoh, Hiroshi

PY - 2017/4/1

Y1 - 2017/4/1

N2 - A 76-year-old man taking theophylline was admitted to our hospital with congestive heart failure and supraventricular tachycardia (SVT). After admission, he developed cardiogenic shock as a result of SVT storm, which was refractory to medical treatment including adenosine and electrical cardioversion. The serum theophylline concentration at admission was identified as toxic. Therefore, theophylline toxicity was considered as a major cause of the SVT storm. Hemodynamic stability was achieved by using mechanical circulatory support. Additionally, continuous hemodiafiltration was performed to remove theophylline, and it was effective for suppression of SVT. The patient was successfully weaned off mechanical circulatory support. After the patient's general status had improved, an electrophysiological study was performed, and it showed orthodromic atrioventricular reentrant tachycardia with a right free wall accessory pathway. Radiofrequency catheter ablation was successfully performed. <Learning objective: SVT is often hemodynamically stable and medically well-controllable with adenosine. However, SVT is occasionally refractory or life-threatening under specific conditions such as theophylline toxicity, since theophylline has an inhibitor effect on adenosine. Mechanical circulatory support should be used in case of life-threatening SVT storm associated with theophylline toxicity.>

AB - A 76-year-old man taking theophylline was admitted to our hospital with congestive heart failure and supraventricular tachycardia (SVT). After admission, he developed cardiogenic shock as a result of SVT storm, which was refractory to medical treatment including adenosine and electrical cardioversion. The serum theophylline concentration at admission was identified as toxic. Therefore, theophylline toxicity was considered as a major cause of the SVT storm. Hemodynamic stability was achieved by using mechanical circulatory support. Additionally, continuous hemodiafiltration was performed to remove theophylline, and it was effective for suppression of SVT. The patient was successfully weaned off mechanical circulatory support. After the patient's general status had improved, an electrophysiological study was performed, and it showed orthodromic atrioventricular reentrant tachycardia with a right free wall accessory pathway. Radiofrequency catheter ablation was successfully performed. <Learning objective: SVT is often hemodynamically stable and medically well-controllable with adenosine. However, SVT is occasionally refractory or life-threatening under specific conditions such as theophylline toxicity, since theophylline has an inhibitor effect on adenosine. Mechanical circulatory support should be used in case of life-threatening SVT storm associated with theophylline toxicity.>

KW - Mechanical circulatory support

KW - Supraventricular tachycardia storm

KW - Theophylline toxicity

UR - http://www.scopus.com/inward/record.url?scp=85014484272&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85014484272&partnerID=8YFLogxK

U2 - 10.1016/j.jccase.2016.12.004

DO - 10.1016/j.jccase.2016.12.004

M3 - Article

VL - 15

SP - 125

EP - 128

JO - Journal of Cardiology Cases

JF - Journal of Cardiology Cases

SN - 1878-5409

IS - 4

ER -